Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF

Translate this page into:

Letter to the Editor
2010:76:3;296-297
doi: 10.4103/0378-6323.62989
PMID: 20445311

Doc, I can't taste my food!

Nina A Madnani, Kaleem J Khan
 Department of Dermatology, PD Hinduja Hospital and MRC, Veer Savarkar Marg, Mahim, Mumbai - 400 016, India

Correspondence Address:
Nina A Madnani
Department of Dermatology, PD Hinduja Hospital and MRC, Veer Savarkar Marg, Mumbai - 400 016
India
How to cite this article:
Madnani NA, Khan KJ. Doc, I can't taste my food!. Indian J Dermatol Venereol Leprol 2010;76:296-297
Copyright: (C)2010 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

It is not often that a patient complains of ageusia to a dermatologist and rightly so. There are very few dermatological causes of ageusia. A quick reference in most dermatology textbooks reveals that this symptom is not listed.

A 63 year-old male presented to us with a sudden loss of taste since 15 days. He became aware of the loss when he was unable to appreciate sweet foods. In the following 2 days, he lost all taste sensations. This disturbing symptom made him visit an ENT specialist and then a dentist. A thorough clinical evaluation by both did not reveal a possible cause for the symptom. The patient was then referred to a neurologist to rule out a central nervous system involvement. A detailed neurological evaluation and magnetic resonance imaging of the brain was carried out. Both were normal. The patient finally visited us as a last resort. A detailed history revealed that the patient was hypertensive and was taking treatment for the same since 5 years. Two months prior to the loss of taste, he was started on terbinafine 250 mg daily, for a suspected onychomycosis. Clinical examination revealed psoriatic plaques over his elbows and knees. An objective assessment of his taste function revealed complete loss of taste on both anterior and posterior parts of the tongue. Olfactory evaluation was normal. All hematological parameters were within the normal range. Because terbinafine was the only new medication at the time of developing ageusia, we advised him to stop the drug. Over the next few weeks, the patient gradually recovered his taste function. Taste function evaluation on follow-up after 1 month showed an improved recognition for sweet, salt and sour. His bitter taste sensation had not yet recovered. The temporal association of taste loss on starting terbinafine and its recovery on stopping the drug suggests that reversible ageusia in our patient was induced by terbinafine.

Alteration in the sense of taste may be due various central (involvement of the "Taste area" in the temporal lobe) or peripheral (changes in the receptor cell [taste buds] function as in xerostomia or damage to the gustatory afferents in the facial or the hypoglossal nerve, as a complication of tonsillectomy, uvulopalatopharyngoplasty or Bell′s palsy) causes. [1] Drugs account for the most common cause of dysgeusia and a few culprit drugs include clopidogrel, enalapril, interferon, hydroxychloroquine and doxorubicin. Among the antimicrobials, terbinafine-induced ageusia has been well documented. The exact mechanism for this side-effect of terbinafine remains unknown but Richard and Boris hypothesize that terbinafine alters the cell structure/function of taste-related neurons by way of inhibition of the cholesterol synthesis pathway. [2] Old age (more than 55 years) and a low body mass index (BMI) (< 21 kg/m 2 ) are considered as predisposing factors with a mean latent period between first intake of terbinafine and taste loss of 35 days. [3] Our patient was 62 years old with a BMI of 25 kg/m 2 and had developed taste loss within 40 days of starting terbinafine. Most reported cases had a reversible loss of taste and most patients regain complete function within 4 months of stopping the drug. However, Bong et al. reported a patient failing to regain taste function even 3 years after discontinuation of the drug. [4] Bitter taste is the first to be affected and is the last to come back while sweet goes later and is the first to come back. A possible explanation could be that fewer fibers carry bitter taste signals while a larger number of fibers carry the sweet sensation signals. Our patient has now had a complete recovery of his sweet taste function and 50% of the sour and salty taste functions. The bitter taste function is still absent.

A pubmed search for reported cases of ageusia from India drew a blank and so this is possibly the first reported case. This highlights the rare possibility of a drug-induced loss of taste function, which every physician should be alert about.

References
1.
Lalwani AK, Snow JB. Disorders of smell, taste and hearing. In: Braunwald, Fauci, Kasper, Hauser, Loango, Jameson, editors. Harrison's Principles of Internal Medicine 15 th ed. New York: McGraw Hill; 2001. p. 180
th ed. New York: McGraw Hill; 2001. p. 180'>[Google Scholar]
2.
Doty RL, Haxel BR. Objective assessment of terbinafine-induced taste loss. Laryngoscope 2005;115:2035-7.
[Google Scholar]
3.
Doty RL, Bromley SM. Effects of drugs on olfaction and taste. Otolaryngol Clin North Am 2004;37:1229-54.
[Google Scholar]
4.
Bong JL, Lucke TW, Evans CD. Persistent impairment of taste resulting from terbinafine. Br J Dermatol 1998;139:747-8.
[Google Scholar]

Fulltext Views
258

PDF downloads
189
Show Sections